NWPF

News ArchivesRead News

Tardive Dyskinesia Similar to Parkinson's—But There Are Differences

Wednesday December 30, 2009

Lawyers and Settlements.com - One of the factors that prevents patients from recognizing Reglan side effects is their similarity to other neurological health problems. In fact, Reglan side effects, especially tardive dyskinesia, are often mistaken for symptoms of Parkinson's disease. The two conditions are similar, but there are important differences.

Tardive dyskinesia and Parkinson's are both classified as movement disorders and are linked to dopamine, which carries signals from the brain throughout the body and regulates bodily functions. Both conditions can result from the side effects of a medication. However, Parkinson's disease is more commonly linked to genetic causes, although head injuries and aluminum have also been cited as causes.

Both conditions are uncurable, but can be managed through medication.

However, the similarities end there. Parkinson's and tardive dyskinesia have opposite effects on patients' motor skills: tardive dyskinesia makes it hard to stay still, while Parkinson's impairs people's ability to move at all.

Symptoms of Parkinson's include muscular rigidity, tremors and shaking, impaired speech and loss of movement ability. Tardive dyskinesia causes tongue-thrusting, fluttering fingers, restless legs, toe tapping, and facial tics, including lip smacking and pursing, grimacing and rapid blinking.

Tardive dyskinesia has been linked to the use of Reglan (known generically as metoclopramide). Patients who have taken Reglan for more than three months and are suffering from symptoms associated with tardive dyskinesia should see a doctor.

Those who have taken Reglan and think they have Parkinson's disease could also benefit from speaking with a doctor. According to the Tardive Dyskinesia Center, Reglan has been linked to symptoms of Parkinson's disease. Some patients who had Parkinson's prior to taking Reglan say they noticed greater difficulty moving after taking the drug.

"I believe that taking Reglan has aggravated the Parkinson's," said Nancy W. (real name withheld) in an e-mail to LawyersandSettlements. "I have Parkinson's. Because of this, I have trouble digesting food. I was sent to a gastrologist who put me on Reglan. I was on it for eight months and decided to stop taking it because I noticed that my rigidity had gotten worse. I suffer from spasticity anyway and this medicine seemed to aggravate it."